BEACON EMR HIPAA Disclaimer Site Map Social Media
BayCare Health System
Community Benefit Financial Assistance Policy Quality Report Card Health Library News Dr.BayCare Find Us
Services Hospitals Find A Doctor Classes & Events About Us Careers Contact Us Get E-Newsletter
HealthDay Articles & Information
 Back  Back


May We Help You?
 

Call 1-877-692-2922
Monday-Friday, 8am to 5pm

Persons with hearing and speech disabilities can reach the above number through TDD and other specialized equipment by calling the Florida Relay Service at 711.

Contact Us
Send 
e-mail
Search jobs


Decrease (-) Restore Default Increase (+) Font Size
Print    Email
Search Health Information   
 

Drug-induced immune hemolytic anemia

Definition

Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal, a process called hemolysis.

See also: Hemolytic anemia

Alternative Names

Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs

Causes, incidence, and risk factors

In some cases, a drug can cause the immune system to mistakenly think your own red blood cells are dangerous, foreign substances. Antibodies then develop against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.

Drugs that can cause this type of hemolytic anemia include:

  • Cephalosporins (a class of antibiotics) -- most common cause
  • Dapsone
  • Levodopa
  • Levofloxacin
  • Methyldopa
  • Nitrofurantoin
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Penicillin and its derivatives
  • Phenazopyridine (pyridium)
  • Quinidine

There are other, rarer causes of drug-induced hemolytic anemia. This includes hemolytic anemia associated with glucose-6 phosphate dehydrogenase (G6PD) deficiency. In this case, the breakdown of red blood cells is due to a certain type of stress in the cell, rather than the body's immune system.

Drug-induced hemolytic anemia is rare in children.

Symptoms

  • Dark urine
  • Fatigue
  • Pale skin color
  • Rapid heart rate
  • Shortness of breath
  • Yellow skin color (jaundice)

Signs and tests

A physical examination may show an enlarged spleen. A number of blood and urine tests may be done to help diagnose this condition.

Tests may include:

Treatment

Stopping the drug that is causing the problem may relieve or control the symptoms.

Some persons may be given a medicine called prednisone to reduce the immune response against the red blood cells. Special blood transfusions may be needed to treat severe symptoms.

Expectations (prognosis)

Most patients have a good outcome if they stop taking the drug that is causing the problem.

Complications

Death caused by severe anemia is rare.

Calling your health care provider

See your health care provider if you have symptoms of this condition.

Prevention

You should continue to avoid the drug that caused this condition.

References

Powers A, Silberstein LE. Autoimmune hemolytic anemias. In: Hoffman R, Benz EJ Jr., Shattil SJ, et al, eds. Hoffman Hematology: Basic Principles and Practice. 5th ed. Philadelphia, Pa: Churchill Livingstone Elsevier;2008:chap 47.

Schrier SL, Price EA. Extrinsic nonimmune hemolytic anemias. In: Hoffman R, Benz EJ Jr., Shattil SJ, et al, eds. Hoffman Hematology: Basic Principles and Practice. 5th ed. Philadelphia, Pa: Churchill Livingstone Elsevier;2008:chap 48.

Schwartz R. Autoimmune and intravascular hemolytic anemia. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier;2007:chap 164.


Review Date: 2/28/2011
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Yi-Bin Chen, MD, Leukemia/Bone Marrow Transplant Program, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 

Serving The Tampa Bay Area © Copyright 2014 BayCare Health System